Tinnitus causes: Could my antidepressant be the culprit?

content provided by mayoclinic.com

Tinnitus causes: Could my antidepressant be the culprit?

Question

Can antidepressants cause ringing in the ears (tinnitus)? If so, what can I do about it?

No name
No state given

Answer

Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don't quit taking your medication without medical guidance.

Antidepressants are a less common cause of tinnitus than are other types of medications or underlying health conditions. Some causes of tinnitus include prolonged exposure to noise, blood vessel disorders, and neurological or mental health problems. Tinnitus can also be caused by age-related hearing loss.

You'll need to work with your doctor to determine whether your antidepressant or something else is causing your tinnitus. Your symptoms may go away when the underlying cause is treated. If the underlying cause isn't clear — or treatment won't help — you may benefit from a device similar to a hearing aid that helps mask the ringing. A change in medication and counseling also may help you cope with tinnitus.

Last Updated: 2012-10-09
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version